Can birth control worsen acne?

Can birth control make your acne worse?

What birth control makes acne worse? Birth control pills that only contain progesterone hormones, otherwise known as the mini pill, will make acne worse. Women who suffer from acne breakouts should steer clear of these contraceptives.

Why is birth control making my acne worse?

“The tricky part is that sometimes there’s a flare before the suppression occurs, which can temporarily make acne worse before it gets better. Sometimes the initial flare-ups occur because some pills’ progestin can have a pseudo-testosterone effect, which can cause a surge in breakouts.”

Why am I breaking out on birth control?

Hormonal birth control pills like the combination birth control pill suppress your natural hormones, including testosterone. When you stop taking these pills, androgen rebound can happen, and this can result in acne breakouts.

How long until the pill clears acne?

If you take combination birth control pills to improve acne, it may take anywhere from a few weeks to 2 to 3 months before you notice a visible improvement. This is because the hormones need time to get into your system and recalibrate your levels.

How does hormonal acne look like?

Hormonal adult acne typically forms on the lower part of your face. This includes the bottom of your cheeks and around your jawline. For some people, hormonal acne takes the form of blackheads, whiteheads, and small pimples that come to a head, or cysts.

THIS IS IMPORTANT:  Does ice make pimple swelling go down?

Should I go on the pill for acne?

Dermatologists have been using birth control pills to treat acne in women for decades. However, only three pills have actually been approved by the FDA for treating acne. In general, birth control to treat acne is often advised for healthy women who also need contraception.